Private Consultation (800) 344-5427  |  Contact Form
Emergency Fentanyl Plan
LICR Blog

Emergency Fentanyl Plan – Test Kit & Naloxone – Long Island Center for Recovery

The surmounting deaths from drug overdoses in our country continue to grow at an alarming rate. Nearly 110,000 people have died due to a drug overdose in the past year alone, but with the proper steps, precautions, and resources available, not all, but at least some lives might yet be spared. In no way does Long Island Center For Recovery (LICR) condone habitual drug use, but just same, in no way are we here to judge those that are afflicted. With treatment comes understanding, and the best prevention of drug overdose is of course abstinence and sobriety, a strife easier written than accomplished, but this article is for those with loved ones still struggling with addiction, or individuals who find themselves pressed under addiction proverbial thumb. If you are around drug use, knowledge and preparation can be the possible difference in saving someone’s life from an opioid or fentanyl overdose.  The below steps are far from a guarantee, but we at LICR hope you find this helpful and will share this information along to others so that we continue the conversation towards the preservation of lift.

Fentanyl/Opioid Overdose Emergency Plan

Tip #1: Have A Supply of Fentanyl Testing Strips

Most drugs are harmful, and many carry their own dangers and lethality, but few are as dangerous as the opioid known as Fentanyl. Having Fentanyl testing strips and actively using them prior to drug use could be a key to saving ones. Like putting on a seatbelt when getting in a car, or looking both ways before crossing the road, the dangers of fentanyl laced with other drugs continues to grow, so checking before taking action is a crucial steps. Review how to use Fentanyl Test Strips and more at the cdc.gov.

Tip #2: Have A Supply of Naloxone At All Times

An opioid overdose is a life-threatening event. Every second matters, and every action. Little steps give individuals a fighting chance but the biggest step you can take is administering Naloxone (e.g. Narcan). Naloxone is a FDA approved medication to rapidly reverse opioid overdose. It is the only medication that should be administered in such an event, and can generally be accessed through discussions with your doctor or locally pharmacy.

Tip #3: Know The Signs of An Opioid Overdose

As stated before, every second matters in regards to an overdose. Recognizing there’s an emergency could be those valued seconds that make a substantial difference. Below are common symptoms of an opioid overdose, where if even one seems present, should warrant immediate action:

  • Their face is extremely pale and/or feels clammy to the touch
  • Their body goes limp
  • Their fingernails or lips have either a purple or blue coloring
  • They start vomiting or making gurgling noises
  • They cannot be awakened or are unable to speak
  • Their breathing or heartbeat slows or stops

Tip #4: Call 911 Immediately

If you are in the presence of an overdose there are many actions, reactions, emotions, we’re all human, and react differently to stress, but the best thing you can do for the individual is do your best to remain calm, and get them the immediate help they need. 911 operators are trained professionals who can direct you best to properly assist the individual in need, just let them know the situation as best they can, and listen to their instructions from that point on.

Tip #5: Breath Is Life; If You Know CPR, Begin To Provide Rescue Breathing

The lethality in an overdose generally stems from the individual suffocating. They stop breathing, the brain stops receiving oxygen, breathing becomes life. If you know CPR, you can immediately begin providing rescue breaths, while other individuals call 911. If you are alone with the individual who has just overdosed, you should follow the tip above, call 911, and they will likely direct you to begin rescue breathing, instructing you on how, but it is the best physical assistance you can provide an individual who has just overdosed.

Tip #6: Don’t Take Drugs Alone

Aside from Tip #1, all of the above information will not help if you are individual who is using drugs, and there is no one around to help. We are once again, not condoning the use of drugs, nor do we want other individuals exposed, but lives are too valuable to not do everything in our power to help prevent death from an overdose. Judgement simply is not worth it. Have a friend near by if you are a user, and if you are a loved one, there are additional tips on how to help an individual struggling with addiction, but sobriety is never solved overnight. Be present, know when your loved one might be using, and be aware, your understanding might just save their life, giving way for a sober tomorrow.

Tip #7: Continue To Educate Yourself

We hope you found these tips helpful, but their curation would not be possible without the valued knowledge assistance from the many experts who work diligently to spread the word on overdose prevention. We implore individuals to continue to educate themselves with additional resources like the SAMHSA Overdose Prevention and Response Toolkit, and to text 988 for continued conversations concerning the mental health and overall well-being of yourself and others.

We hope you found this information helpful and hope that you feel better prepared in case of a potential Fentanyl or opioid overdose. If you or a loved one needs any additional assistance with addiction treatment services, please reach out to Long Island Center for Recovery at 631-728-3100, and we’d be happy to assist you or your loved ones in any way possible.

References:

SAMHSA: Substance Abuse and Mental Health Services Administration: Overdose Prevention and Response Toolkit

https://store.samhsa.gov/product/overdose-prevention-response-toolkit/pep23-03-00-001, https://www.samhsa.gov/medications-substance-use-disorders/medications-counseling-related-conditions/opioid-overdose

National Harm Reduction Coalition: Overdose Prevention

https://harmreduction.org/issues/overdose-prevention/

what alcohol does to your kidneys
Keep Reading

How Does Alcohol Affect Kidneys – Long Island Center for Recovery

Gone are the days where commonly used substances like alcohol can be considered non-harmful. We know consuming alcohol is not good for health related reasons, but far less discussions have been had around the type of harm alcohol causes and effects on our bodies. Long Island Center For Recovery (LICR) is open to discussing these […]

Read Article

Need Information on Addiction Treatment Programs on Long Island?

Fill out our form, and we will contact you shortly or provide you with the information requested.






    Please do not send personal medical info in your message

    How Did You Hear About Us?